MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 414-151
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code Unintended Radiation Exposure (4565)
Date of Event 03/09/2022
Type of Reportable Event Malfunction
Event or Problem Description
A peripheral atherectomy procedure commenced to treat a severely calcified lesion in the patient''s proximal superficial femoral artery (sfa).The physician chose a spectranetics turbo elite laser atherectomy catheter to treat the patient.During the procedure, the catheter started smoking; the guide wire became stuck in the turbo elite catheter as well and the entire system was removed.It was noted that the the device''s tip had melted.The case was aborted, and the patient has been scheduled later to attempt a retrograde popliteal approach.There was no reported patient harm.This report captures the turbo elite device which was damaged during the procedure, causing unintended radiation exposure, potential for harm.
 
Additional Manufacturer Narrative
Patient''s date of birth unk.The device was returned to the manufacturer on 15 mar 2022.Device evaluation: the device was returned and evaluated by a cross functional team.The outer jacket of the device was melted, twisted, and wrinkled just distal to the bifurcate strain relief on the working length.Broken fibers and a breach to the device''s outer jacket were observed in this area.The outer jacket of the device became twisted, indicative that excessive force was applied to the device.The twists and wrinkles caused broken fibers; the broken fibers created laser energy and ultimately melted the outer jacket, resulting in the breach.This has been determined to be a use related failure.

Brand Name
SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key13865966
Report Number1721279-2022-00061
Device Sequence Number5371327
Product Code MCW
UDI-Device Identifier00813132024710
UDI-Public(01)00813132024710(17)231013(10)FAY21K05A
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K170059
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/13/2023
Device Model Number414-151
Device Catalogue Number414-151
Device Lot NumberFAY21K05A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2022
Initial Report FDA Received Date03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK MEDICAL 6F INTRODUCER SHEATH; SPARTACORE 0.014 GUIDE WIRE; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM
Patient Age84 YR
Patient SexMale
Patient Weight80 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American